Illinois, 2024

Hail and Strong Wind in Illinois, April 2, 2024

April 2, 2024 · NWS PAH · 8 events in 8 counties and zones

Following the early morning convection, low pressure remained northwest of the Quad State. Breezy southerly winds during the morning gave way to a midday cold frontal passage which produced a line of storms in SE Illinois.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Following the early morning convection, low pressure remained northwest of the Quad State. Breezy southerly winds during the morning gave way to a midday cold frontal passage which produced a line of storms in SE Illinois. A couple near severe hail and wind observations were reported. Gradient winds behind the front were breezy, gusting as high as 47 mph at the Carmi AWOS. Around noon, locations ahead of the front in Southern Illinois had MLCAPE around 1000 J/kg, effective bulk shear of 70-80 kts, 0-3 km SRH of 200-300 m2/s2 (highest near the Wabash River), and dew points in the mid 60s. After the early afternoon frontal passage, the environment quickly became unfavorable for storm development.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 2, 11:35 AM CST, 5 minutes earlier. Its key messages:

  • Additional storm development remains possible through the afternoon, mainly east of the Mississippi River and in far southeast SEMO, as the cold front passes. Damaging winds, hail, and a few spin-up tornadoes are possible.
  • Wind gusts of 30-40 mph are possible today and Wednesday, even outside of thunderstorm activity.
  • Temperatures will be about 10 degrees below normal by the middle of the week in the 50s/30s. Frost and possibly freeze headlines are possible, with the best chance Friday night.
Area forecast discussion, Apr 2, 11:35 AM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1235 PM CDT Tue Apr 2 2024

.KEY MESSAGES...

- Additional storm development remains possible through the
  afternoon, mainly east of the Mississippi River and in far
  southeast SEMO, as the cold front passes. Damaging winds,
  hail, and a few spin-up tornadoes are possible.

- Wind gusts of 30-40 mph are possible today and Wednesday,
  even outside of thunderstorm activity.

- Temperatures will be about 10 degrees below normal by the
  middle of the week in the 50s/30s. Frost and possibly freeze
  headlines are possible, with the best chance Friday night.

&&

.UPDATE...
Issued at 1235 PM CDT Tue Apr 2 2024

Updated the aviation section for the 18Z TAF issuance.

&&

.DISCUSSION...
Issued at 342 AM CDT Tue Apr 2 2024

A surface low near or just north of St. Louis MO this morning is
expected to lift north-northeastward this morning as it reaches
southern Lake Michigan this afternoon. The low is expected to
rapidly deepen as a deep upper-level low drops south from the
northern Plains. As the low intensifies, a cold front will pass
through the CWA from west to east, reaching the Mississippi River by
or around 17Z. Hi-Res guidance suggest additional development will
be possible by early afternoon across portions of western KY,
southern IL into southwest IN. It does look like there may be enough
of a gap between this mornings convection and the afternoon frontal
passage to bring a second round of strong to severe storms.
Dewpoints ahead of the cold front are expected to remain in the mid
60s, which is plenty moist for severe weather. Around 1500 J/kg of
instability is forecast ahead of the front with wind shear values
around 40 to 50 kts! This combination, especially with any breaks in
the cloud cover, will lead to an increased risk for organized severe
weather from western KY to southern IL and points east. All modes of
severe weather are possible with shear vectors oriented orthogonal
to the cold front. 0-3 km shear vectors are also around 30-40 kts
with a good portion of that perpendicular to the line of storms
again leading to bowing along the line and spin-ups. Helicity is is
progged to be around 200-300 m2/s2, indicating a good possibility of
rotating updrafts/supercells! All this has led to SPC issuing an
enhanced risk of severe weather for western KY into southwest IN,
where the the aforementioned ingredients overlap. Very heavy
downpours will be possible with at least an isolated threat of flash
flooding.

Outside of thunderstorms, winds are expected to remain fairly gusty
out of the south this morning before shifting to the west then
northwest this afternoon and tonight. Gusts as high as 25 to 30 mph
will be possible today before possibly gusting as high as 40 mph on
Wednesday on cold air advection.

The broad upper-level low will be centered over Lake Michigan
Wednesday as vort lobes rotate through the CWA. The combination of
increased moisture, forcing and weak instability will result in
another round of showers and some thunderstorms by Wednesday
afternoon. This will be a much cooler system with high temperatures
only in the 40s and low 50s! Again, wind gusts throughout the day
could be as high as 40 mph, even outside of any thunderstorm
activity. The troughing pattern will remain in place across the area
through Thursday night, keeping much cooler temperatures in place
along with a few showers and increased cloud cover. It may be cold
enough that a few wet snow flakes may mix in over southwest IN late
Wednesday night into early Thursday morning. No real impacts
expected from that. If there is any clearing, there could be some
frost or possibly a freeze Thursday night and especially Friday
night.

Brief ridging will slide through the area Friday night into through
Saturday night bringing a break in the cloud cover and also in the
precipitation chances. Temperatures will only warm to the upper 50s
and low 60s.

Looking toward the Sunday/Monday time period the next low is
expected to shift across the central Plains as a frontal boundary
shifts through the CWA from west to east. The frontal passage looks
to be during the day Sunday into Sunday evening, leading to the next
chance for rain across the CWA. There are significant model
differences in exactly where the low treks after Sunday night, so
there continues to be some question as to how much cloud cover
lingers for the eclipse on Monday. The latest EC would suggest
clearing across a good portion of the CWA; however, the GFS is
farther south and more progressive with the low...bringing more
cloud cover. The next few model runs will help to get a better
handle on the weather for early next week!

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1235 PM CDT Tue Apr 2 2024

Thunderstorms are beginning to develop along the cold front, and
are expected to continue to fill in during the early afternoon.
Strong to severe storms are possible through the afternoon
hours as the line slowly advances southeastward. Breezy winds
continue out of the S/SW, shifting to westerly following the
front, with gusts up to 30 kts today. Vsby drops are likely with
thunderstorms, while cigs remain mainly MVFR today and tonight
with partial clearing/lifting in the south. Wrap-around light
showers move in late in the TAF period tomorrow with a
resurgence in MVFR cigs.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

UPDATE...ATL
DISCUSSION...
AVIATION...ATL
Hazardous weather outlook, Apr 2, 3:32 AM CST, 8 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
432 AM CDT Tue Apr 2 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-030945-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
432 AM CDT Tue Apr 2 2024 /532 AM EDT Tue Apr 2 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Severe weather is occurring this morning with all modes possible,
including damaging winds, tornadoes, and large hail.

Another round of severe weather may also develop later in the
morning through early afternoon ahead of an approaching cold
front. The greatest risk for additional severe weather will be in
southwest Indiana and western Kentucky. Again, all modes of severe
weather will be possible with the second round.

Outside of thunderstorms, strong wind gusts to 30 to 40 mph are
possible today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated thunderstorms are possible Wednesday afternoon; however,
severe weather is not expected. Outside of thunderstorms, strong
wind gusts to 40 mph are possible Wednesday.

Much colder air arrives for the mid to late week, which will
bring the potential for frost and freezing temperatures. Thursday
night offers the best chance of this occurrence.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters are encouraged to report any large hail or wind
damage this morning and again this afternoon.

In the hours before

Local storm report, Apr 2, 6:38 AM CST, 5 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
738 AM CDT Tue Apr 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 AM     Tstm Wnd Dmg     1 S Boonville           38.03N 87.28W
04/02/2024                   Warrick            IN   CO-OP Observer

            Significant amount of damage in southern
            Boonville. Trees down, roof damage, and some
            structural damage.

&&

SGE
Local storm report, Apr 2, 6:46 AM CST, 4 hours 54 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
746 AM CDT Tue Apr 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     Tstm Wnd Dmg     4 NNE Melody Hill       38.08N 87.48W
04/02/2024                   Vanderburgh        IN   Fire Dept/Rescue

            Power poles snapped along I-69 South of
            Boonville New Harmony road.

&&

SGE
Local storm report, Apr 2, 6:48 AM CST, 4 hours 52 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
748 AM CDT Tue Apr 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     Tstm Wnd Dmg     5 NNE Melody Hill       38.09N 87.48W
04/02/2024                   Vanderburgh        IN   Public

            Billboard damaged at Hwy 57 and I-69 exit.

&&

SGE
Local storm report, Apr 2, 6:55 AM CST, 4 hours 45 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
755 AM CDT Tue Apr 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     Tstm Wnd Dmg     3 N Tennyson            38.12N 87.12W
04/02/2024                   Warrick            IN   Emergency Mngr

            Tin roof ripped off barn, numerous trees
            down on roads, power poles also
            down...report from public called in to EMA.

&&

SGE
Local storm report, Apr 2, 7:18 AM CST, 4 hours 22 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
818 AM CDT Tue Apr 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 AM     Tstm Wnd Dmg     1 SSE Darmstadt         38.08N 87.57W
04/02/2024                   Vanderburgh        IN   Trained Spotter

            HAM radio operator/trained spotter reports
            power pole down, several trees topped and 3
            trees uprooted.

&&

SGE
Special weather statement, Apr 2, 9:41 AM CST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Paducah KY
1041 AM CDT Tue Apr 2 2024

KYZ017-022-021630-
Todd KY-Christian KY-
1041 AM CDT Tue Apr 2 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CHRISTIAN AND
SOUTHERN TODD COUNTIES THROUGH 1130 AM CDT...

At 1041 AM CDT, Doppler radar was tracking a strong thunderstorm over
Oak Grove, moving northeast at 60 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Oak Grove, Elkton, Fort Campbell, Clarksville, Guthrie, Trenton, and
Allensville.

This includes Interstate 24 in Kentucky between Mile Markers 84 and
92.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 300 PM CDT for south central
Kentucky.

&&

LAT...LON 3664 8750 3670 8752 3687 8706 3664 8706
TIME...MOT...LOC 1541Z 246DEG 54KT 3665 8742

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

CN

The radar

The Paducah radar (KPAH), 79 km away, was scanning. The volume nearest the first event began at 17:40 UTC.

Open the radar archive at this moment

Event by event

6 strong wind, 2 hail. Local standard time, as filed.

Hail, Williamson

When
April 2, 11:40 AM CST
Where
Williamson County, 1 mi ESE of Crainville
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.745, -89.053

A storm moving northeastward produced hail estimated at up to quarter size at WSIL-TV.

Hail, Saline

When
April 2, 12:30 PM CST
Where
Saline County, 1 mi NE of Harrisburg
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.740, -88.537

A thunderstorm produced hail measured to penny size, with winds gusting to 55 mph.

Strong Wind, Alexander

When
April 2, 1:00 PM CST to 7:00 PM CST
Where
Alexander forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Strong Wind, Union

When
April 2, 1:00 PM CST to 7:00 PM CST
Where
Union forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Strong Wind, Jackson

When
April 2, 1:00 PM CST to 7:00 PM CST
Where
Jackson forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Strong Wind, Edwards

When
April 2, 2:00 PM CST to 8:00 PM CST
Where
Edwards forecast zone
Measured
38 kt (44 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Strong Wind, Wabash

When
April 2, 2:00 PM CST to 8:00 PM CST
Where
Wabash forecast zone
Measured
38 kt (44 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Strong Wind, White

When
April 2, 2:00 PM CST to 8:00 PM CST
Where
White forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1172949, 1172950, 1171464, 1171465, 1171466, 1171467, 1171468, 1171469.